Alabama, 2003

Hail in Alabama, May 17, 2003

May 17, 2003 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 17, 10:15 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, May 17, 10:15 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1115 AM CDT SAT MAY 17 2003

WILL UPDATE ZONES TO REFLECT TORNADO WATCH 411 THROUGH 4PM.

.BHM...FLASH FLOOD WATCH TODAY ALZ011>015-017>028-030>036-039>041
89
JBW
Hazardous weather outlook, May 17, 12:00 PM CST, 1 hour 22 minutes before
ALZ011>015-017>050-172000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND TONIGHT.  AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL SLOWLY MOVE EASTWARD TOWARD THE AREA.  WITH
WARM AND UNSTABLE AIR IN PLACE...STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE OVER THE AREA THIS AFTERNOON AND TONIGHT.
THE PRIMARY HAZARDS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE.

HEAVY RAINFALL WILL BE LIKELY ACROSS THE AREA...MAINLY THIS AFTERNOON
AND TONIGHT...WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE ON SUNDAY
AS THE UPPER LOW PRESSURE SYSTEM MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN
ACTIVATED FOR THIS AFTERNOON...AND WILL LIKELY BE REQUIRED FOR
TONIGHT.

In the hours before

Special weather statement, May 17, 11:14 AM CST, 2 hours 8 minutes before
ALZ022-171815-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 PM CDT SAT MAY 17 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 115 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PALMETTO...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR REFORM...PALMETTO...
HARPERS MILL AND GORDO THROUGH 115 PM CDT.

ONE OF THE PRIMARY THREATS FROM THESE STORMS IS STRONG WINDS. WINDS
35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS
LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE
BLOWN AROUND.

ANOTHER OF THE PRIMARY THREATS FROM THESE STORMS IS MINOR FLOODING.
VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3354 8816 3300 8831 3316 8784 3353 8785
Special weather statement, May 17, 11:32 AM CST, 1 hour 50 minutes before
ALZ023-171830-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT SAT MAY 17 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 130 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 14 MILES WEST OF SAMANTHA...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAMANTHA THROUGH 130
PM CDT.

ONE OF THE PRIMARY THREATS FROM THESE STORMS IS STRONG WINDS. WINDS
35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS
LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE
BLOWN AROUND.

ANOTHER OF THE PRIMARY THREATS FROM THESE STORMS IS MINOR FLOODING.
VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3359 8762 3345 8782 3305 8781 3327 8710
          3338 8730 3360 8735
Special weather statement, May 17, 12:10 PM CST, 1 hour 12 minutes before
ALZ015-171915-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT SAT MAY 17 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR WALKER COUNTY UNTIL 215 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF OAKMAN...MOVING NORTHEAST AT 35 TO 40
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMAN...PARRISH...
JASPER...GOODSPRINGS...CORDOVA...SUMITON...SIPSEY AND DORA THROUGH
215 PM CDT.

ONE OF THE PRIMARY THREATS FROM THESE STORMS IS STRONG WINDS. WINDS
35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS
LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE
BLOWN AROUND.

ANOTHER OF THE PRIMARY THREATS FROM THESE STORMS IS MINOR FLOODING.
VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3375 8749 3365 8747 3365 8712 3384 8697
          3399 8746
Special weather statement, May 17, 12:57 PM CST, 25 minutes before
ALZ011>015-017>018-020-022>026-030>034-039-172000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
157 PM CDT SAT MAY 17 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 403...

  FAYETTE...LAMAR...MARION...PICKENS...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 403
WHICH IS IN EFFECT UNTIL 300 PM...

  BIBB...BLOUNT...CHEROKEE...ETOWAH...GREENE...
  HALE...JEFFERSON...MARENGO...PERRY...SHELBY...
  ST CLAIR...SUMTER...TUSCALOOSA...WALKER...
Local storm report, May 17, 1:07 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    FOSTERS                   AL   FUNNEL CLOUD
05/17/03   TUSCALOOSA                     REPORTED BY TUSCALOOSA
                                          COUNTY EMA.

0200 PM    6 N FOSTERS               AL   0.75 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED BY TUSCALOOSA
                                          COUNTY EMA.

0202 PM    6 N FOSTERS               AL   1.00 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED BY TUSCALOOSA
                                          COUNTY EMA.
Local storm report, May 17, 1:19 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0216 PM    TUSCALOOSA                AL   1.25 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED AT AIRPORT BY
                                          TUSCALOOSA COUNTY EMA.

The radar

The Birmingham radar (KBMX), 76 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tuscaloosa

When
May 17, 1:22 PM CST
Where
Tuscaloosa County, Northport
Measured
1.75 in hail
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
33.217, -87.583

Golf ball size hail was reported in and around Northport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360542.